As you get older, you want to - and should - live life to its fullest. And, as you go through the menopause, the lack or reduction of adequate estrogen and/or testosterone may produce some discomforting symptoms or lack of sexual desire.
Many physical changes can occur in the vagina, leading to unpleasant feelings of dryness, itching, and burning. The vaginal tissues become thinner and more susceptible to trauma, which can result in pain and even bleeding during sexual intercourse. If left untreated, this "atrophic vaginitis" can progress to even more serious complications.
Your physician may have noticed some of these vaginal changes during your pelvic exam. There may be other problems or feelings you are having which are not as readily observable. For instance, some of these symptoms may affect your sexual desire and performance.
To help your doctor help you, please answer these questions. They will serve to open a frank discussion about these personal issues so that your vitality and sexuality will last as long as you do.
1. Are you currently having sexual relations?
Yes No Female Male
2. Both men and women generally show a lot of consistency in their sexual frequency over the course of their lives. Have you noticed any changes - specifically a decrease - in the amount of your sexual activity lately?
3. Is sex satisfying for you?
4. Do you think that sex is satisfying to your partner?
5. Do you desire to have sex or is it a chore?
6. Do you think this decrease in arousal is caused by
7. Are you on Estrogen Therapy?
Type__________________ Dose__________________ Progesterone____________
8. With declining estrogen levels in your blood, some - but not all - women experience uncomfortable symptoms. Do you experience any of these?
9. Decreased sexual desire can have several causes. One is when intercourse is painful. Has this ever happened to you?
10. If a woman has not had intercourse for an extended period of time (weeks to months), atrophic changes in the genital area can make intercourse uncomfortable and/or painful. Has this happened to you?
11. For you, does uncomfortable or painful intercourse happen:
12. Do you think that:
13. Sometimes the tissues that are deprived of estrogen become easily bruised and more sensitive to stimulation. For some women, this may mean they are unable to receive the same amount of sexual stimulation as they had in the past. Does this apply to you?
14. Do you have any of the following symptoms affecting the genital area which may contribute to decreased sexual desire in menopausal women?
16. Decreased sexual desire or activity is also associated with a variety of situations. Which apply to you?
17. Do you feel comfortable with sexual self stimulation (masturbation)? If not, would you like to or are you embarrassed.
Other sexual/physical concerns to discuss:
Ask your doctor if you are a candidate for estrogen therapy or any other treatments (ie lubricant). If your problem is mainly decreased libido, you may be a candidate for testosterone therapy either orally with your estrogen (Estratest) or by shots.
Testosterone is produced by both men and women. In women, the adrenals, ovaries and peripheral tissues produce testosterone or similar substances (androstenedione). There are studies which indicate that testosterone is important for normal female sexual development (i.e. pubic hair) and normal sexual functioning - especially desire (libido) (Psychosomatic Medicine, 47:339,1985). Your testosterone level measured ______________________, Normal range 25-95 mg/dl. Physiological replacement can be given by pills (methyltestosterone) or injections (Depo Testosterone). The latter is given 25 mg IM (Intramuscular) every 4 weeks. The level of testosterone will be rechecked prior to the third shot. Creams or patches are also available through special compounding pharmacies. DHEA is another hormone that can be taken orally and it may enhance energy and libido. We will follow your progress with frequent visits or phone conversations and ask you to re -do this questionnaire. Rarely, taking androgens may lead to increased facial hair, acne, deepening of the voice or clitoral growth. If you notice any of these symptoms, please call the office. Please be aware that sexual problems can be of a psychological nature also. We may suggest counseling for you also.
739 Irving Avenue - Suite 530 Syracuse, NY 13210 Tel: 315-478-1158 - Fax: 315-478-3014
site developed by laurieferger.com